A new study found that there is a serious increased risk of side effects requiring hospitalization in people over the age of 65 who are going through latent tuberculosis infection therapy, according to a study published in CMAJ.

Latent tuberculosis therapy has been shown to reduce the development of active tuberculosis (TB) disease and is used as a way to control tuberculosis in Canada and the United States. Deciding to treat a person with latent tuberculosis therapy depends on the risk of developing the active disease and having adverse reactions.

"The primary objective for this study was to derive population-based estimates for rates of severe adverse events associated with therapy for latent tuberculosis in different age groups," writes Dr. Dick Menzies, Montréal Chest Institute, and coauthors.

The results of this study showed serious adverse reactions. These reactions, related to latent TB therapy, were based on five predefined conditions: hepatic (noninfectious/toxic hepatitis,) gastrointestinal (dyspepsia, vomiting), hematologic (thrombocytopenia), allergy (dermatitis) or poisoning.

"Our study provides estimates of the risk of latent TB therapy related adverse events requiring hospitalization," conclude the authors. "These risk estimates are age stratified, are based on virtually all patients treated among a large population during six-years, and account for comorbidities and the occurrence of similar health events in the general population."